Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 6, NWS Topeka, KS

April 10, 20185 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 10, 2018, 3:15 PM CDT for 5 counties in Kansas. It took effect at Apr 11, 2018, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2018, 3:15 PM CDT (20:15 UTC)
In effect from
Apr 11, 2018, 11:00 AM CDT
Expired
Apr 11, 2018, 6:59 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Lyon County, KS, Morris County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS73 KTOP 102015
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
315 PM CDT Tue Apr 10 2018

KSZ037-054-055-058-111000-
/O.NEW.KTOP.WI.Y.0006.180411T1800Z-180412T0000Z/
Morris-Lyon-Osage-Coffey-
Including the cities of Council Grove, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Burlington, and Lebo
315 PM CDT Tue Apr 10 2018

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 1 PM to 7 PM CDT Wednesday. 

* TIMING...During the afternoon and early evening hours Wednesday.

* WINDS...Southerly winds are forecast to range from 25 to 30 MPH
  with gusts around 45 MPH.

* IMPACTS...Light weight lawn furniture or garbage cans could be 
  blown around by the strong winds. Driving high profile 
  vehicles will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts to
45 mph are expected. Steps should be taken to secure any lawn
furniture or light weight objects and use extra caution when
driving.

&&

$$
3 follow-up statements
434 
WWUS73 KTOP 110838
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
338 AM CDT Wed Apr 11 2018

KSZ059-111645-
/O.EXB.KTOP.WI.Y.0006.180411T1600Z-180412T0000Z/
Anderson-
Including the city of Garnett
338 AM CDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM CDT
this evening. 

* TIMING...Late this morning into the early evening hours today.

* WINDS...Southerly winds are forecast to range from 25 to 30 MPH
  with gusts around 40 MPH. 

* IMPACTS...Light weight lawn furniture or garbage cans could be 
  blown around by the strong winds. Driving high profile 
  vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts to
45 mph are expected. Steps should be taken to secure any lawn
furniture or light weight objects and use extra caution when
driving.

&&

$$

KSZ037-054-055-058-111645-
/O.EXT.KTOP.WI.Y.0006.180411T1600Z-180412T0000Z/
Morris-Lyon-Osage-Coffey-
Including the cities of Council Grove, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Burlington, and Lebo
338 AM CDT Wed Apr 11 2018

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* TIMING...Late this morning into the early evening hours today.

* WINDS...Southerly winds are forecast to range from 25 to 30 MPH
  with gusts around 40 MPH. 

* IMPACTS...Light weight lawn furniture or garbage cans could be 
  blown around by the strong winds. Driving high profile 
  vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts to
45 mph are expected. Steps should be taken to secure any lawn
furniture or light weight objects and use extra caution when
driving.

&&

$$
395 
WWUS73 KTOP 111552
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1052 AM CDT Wed Apr 11 2018

KSZ037-054-055-058-059-120000-
/O.CON.KTOP.WI.Y.0006.180411T1600Z-180412T0000Z/
Morris-Lyon-Osage-Coffey-Anderson-
Including the cities of Council Grove, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Burlington, Lebo, 
and Garnett
1052 AM CDT Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...The strongest winds are expected through the afternoon. 

* WINDS...Southerly winds should range between 25 to 30 MPH with 
  gusts around 40 MPH. 

* IMPACTS...Light weight lawn furniture or garbage cans could be 
  blown around by the strong winds. Driving high profile 
  vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Steps should be taken to secure any lawn furniture or light 
weight objects and use extra caution when driving.

&&

$$
936 
WWUS73 KTOP 112359
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
659 PM CDT Wed Apr 11 2018

KSZ037-054-055-058-059-120100-
/O.CAN.KTOP.WI.Y.0006.000000T0000Z-180412T0000Z/
Morris-Lyon-Osage-Coffey-Anderson-
Including the cities of Council Grove, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Burlington, Lebo, 
and Garnett
659 PM CDT Wed Apr 11 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Topeka has cancelled the Wind
Advisory. 

Southerly winds have decreased below wind advisory criteria,
therefore the wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 12:29 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 10, 12:29 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1229 PM CDT Tue Apr 10 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Tue Apr 10 2018

Broad upper trof remains over the plains states this morning, but
will finally get a push to the east as the upper jet moves over
the forecast area today and toward the eastern seaboard by late
tonight. Surface high overhead will track eastward along with it,
replaced by the southwesterly surface winds of the lee trof. Some
enhancement to these winds is expected today as mixing improves
with the stronger winds aloft during peak heating today, however
most models indicate enough moisture return in the mid levels will
keep surface dewpoints in the 30-40 percent range, making for
afternoon RH values ranging from the upper 20 percents out west to
the middle 40 percents in the east. Surface wind speeds are 15-20
mph by mid afternoon and higher gusts generally in the 20-30 mph
range. This brings very high fire danger for areas west of the
turnpike and along and south of highway 24 to the west of Topeka.
Afternoon high temperatures range from the lower 60s far northeast
to near 70 in the western counties. Overnight lows hold in the
middle to upper 40s as winds stay in the 10-15 mph through the
overnight hours.

.LONG TERM...(Wednesday through Monday)
Issued at 350 AM CDT Tue Apr 10 2018

Residents of NE Kansas will feel a true taste of mid-spring
weather later this week as highs soar to +20 F above average for
Wed-Fri, only to fall back to 20 degrees below normal for the
weekend following the passage of a strong weather system.

The upper troposphere will be dominated by an amplified pattern
over the course of the period. A ridge over the western CONUS will
actually be undergoing a temporary flattening at the start of the
period as a weak wave translates through the flow. The only
slated impacts of this system on Kansas should be an increase in
clouds on Wednesday afternoon/evening. The attendant surface
boundary stalls along a SW-NE line across Kansas on Wed night and
lifts back northward as a warm front due to lee cyclogenesis
ensuing ahead of a digging Pacific NW low. This trough serves to
re-amplify the western CONUS ridge for late in the week before the
energy associated with the wave barrels onshore.

NE Kansas remains in a downslope-modified warm sector for Wed-Fri
with H850 temps surging to +17 to +20 C on these days. Surface
temps should easily climb into the low to mid 80s on Wed/Thu, with
highs on Friday a little more uncertain given the possibility of
convection along the dryline that surges eastward with its parent
low over Nebraska. Medium range solutions are still struggling
with the complex nature of the upper low as it spins over the Gulf
of Alaska and there still remain timing differences with how the
surface features evolve. However, the GFS/EC/GEM progs are all
warmer than the original forecast and have thus trended warmer for
highs on Friday.

Given a modest to strong 30-40 ubar/km pressure gradient in place
ahead of this system, have also upped peak afternoon mixing winds
to between 15-25 kts sustained on Wed/Thu, with even stronger
winds possible Thu night as the LLJ mixes down just ahead of the
surface trough. Will need to monitor winds on all three of these
days for the possibility of reaching wind advisory levels. Due to
the strong winds Thu night, also increased lows by 3-5 degrees to
better reflect the minimal radiative loss expected. This is still
3-5 degrees below many of the deterministic models.

Increasing height falls ahead of the seasonably strong trough
(now located over the Rockies) promotes a weakening of the H800
cap and development of showers and storms Friday morning into the
afternoon along and east of a line from Abeline to Marysville. The
threat for storms should wane as the dryline slides eastward.
However, additional precip in the form of rain/snow is possible
Fri night into Saturday night as the trailing deformation zone
wraps around the occluding cyclone. Highs on Saturday, after the
passage of the synoptic cold front Friday night, will struggle to
reach the mid 40s to 50 degrees with H850 temps of only -5 to -6
C. Sunday provides little relief with continued NW flow in place,
but a moderating pattern may set in for early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1218 PM CDT Tue Apr 10 2018

VFR conditions are expected through the TAF period. Southerly
winds will gusts near 20 kts through the afternoon before
decreasing to near 10 kts between 00Z and 01Z. The main concern
through the period is LLWS between 04Z and 13Z as a 45-50 kt LLJ
near 1kft overspreads the terminals. Southerly winds will become
gusty after 13Z with gusts between 20 and 25 kts. Winds speeds are
expected to strengthen after 18Z Wednesday afternoon.

&&

.FIRE WEATHER...
Issued at 350 AM CDT Tue Apr 10 2018

The combination of strong S/SW winds and dry fuels will lead to a
very high fire danger on Wednesday, Thursday, and Friday across
most, if not all, of NE Kansas. Winds will briefly subside on Wed
night into midday Thu, but rapidly increase Thu afternoon and
remain very strong from the south throughout the nighttime hours
at 15 to 25 mph with gusts of 35 to 40 mph. Afternoon RH values
are only expected to fall into the 30 to 40 percent range on
Wed/Thu, with the possibility of RH values falling closer to 20-25
percent on Friday as a dry-slot works into the area. This dry
slot will also serve to promote very high mixing heights of
upwards of 8-10 kft. The best chance of wetting rains comes along
and east of the Flint Hills during the day on Friday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Skow
AVIATION...Baerg
FIRE WEATHER...Skow
Hazardous weather outlook, Apr 10, 4:51 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
451 AM CDT Tue Apr 10 2018

KSZ008>012-026-040-054>056-058-059-111000-
Republic-Washington-Marshall-Nemaha-Brown-Jefferson-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
451 AM CDT Tue Apr 10 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire danger will exist across much of the region for mid
to late week as dry, warm, and breezy conditions return.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ020>024-034>039-111000-
Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-
451 AM CDT Tue Apr 10 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A very high fire danger may exist for a short time this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire danger will exist across much of the region for mid
to late week as dry, warm, and breezy conditions return.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.